Europe South Asia Asia Pacific Americas Middle East Africa BBC Homepage World Service Education
BBC Homepagelow graphics version | feedback | help
BBC News Online
 You are in: Health
Front Page 
World 
UK 
UK Politics 
Business 
Sci/Tech 
Health 
Background Briefings 
Medical notes 
Education 
Entertainment 
Talking Point 
In Depth 
AudioVideo 
Tuesday, 28 March, 2000, 02:41 GMT 03:41 UK
Sweetener for bad tasting drugs
Aids pills
Patients find taste of some Aids drugs too bad to stomach
The old adage that a spoonful of sugar helps the medicine go down may be true - even for heart disease and Aids drugs.

Scientists who warn that people are putting their lives at risk by not taking potentially life-saving drugs, say they have been able to reduce the bitterness of some medications by adding sweeteners.



Distortions in taste and smell are far more than a nuisance, especially for patients whose conditions necessitate proper nutrition

Dr Susan Schiffman
Dr Susan Schiffman at the Duke University Medical Center in North Carolina, USA, has made some drugs taste better by adding sweeteners, salt or a food thickener called polydextrose.

She also says that adding flavoured powders such as beef, bacon and cheese to foods can increase the enjoyment of food for patients suffering taste loss because of their medication.

Her team at the medical centre have found that people's desire to enjoy their food can lead them to stop taking drugs which are vital to their health.

Drugs used to treat Aids, heart disease and depression provide particular problems because of their foul taste or their effect on the flavour of food.

Failing to take some drugs, even for short time, can be dangerous - HIV may reach dangerously high levels or build up resistance to treatment.

Dr Schiffman, a psychologist, said: "Distortions in taste and smell are far more than a nuisance, especially for patients whose conditions necessitate proper nutrition and a tightly controlled medication regimen.

"Patients with sensory distortions can suffer from malnutrition, accidental poisonings, and chronic disease like hypertension and diabetes that require the ability to taste, and thus regulate, salt or sugar intake."

Appropriate

She said drug taste could put people off food, effecting not only nutrition but also mood and well-being. Without taste and smell, elderly or sick people find it difficult to select appropriate food and portion sizes.

Her team tested the taste impact of 63 different medications by applying them to the tongue's surface. Three of the drugs were protease inhibitors - indinavir, ritonavir and saquinavir - used to treat Aids and HIV, which patients described as tasting bitter, medicinal, metallic, sharp, sour or burning.

Previous studies have pointed to a link between taste and whether or not people follow their drug regimes. A 1998 survey found that 18% of 248 Aids patients stopped taking their initial protease inhibitors because of taste alteration.

In Dr Schiffman's latest study, presented to the American Chemical Society, the heart drug captopril was found to cause a reduction in sweet, salty and bitter tastes. Tricyclic anti-depressants, including clomipramine HCI, also affected taste.

Gavin Hart at the National Aids Trust in the UK said taste was a minor factor in people not taking their medication. Of greater concern to patients were side-effects such as nausea or depression, and a condition called lipidystrophy, where fat is lost from the upper body and gained in the stomach.

He added: "We would always recommend whatever their concerns, people do keep taking their medication. But we have to recognise that these regimes are very challenging."

Search BBC News Online

Advanced search options
Launch console
BBC RADIO NEWS
BBC ONE TV NEWS
WORLD NEWS SUMMARY
PROGRAMMES GUIDE
See also:

12 Jan 00 | Health
HIV drug regimes 'too tough'
05 Jan 00 | Health
HIV drug damages the liver
Internet links:


The BBC is not responsible for the content of external internet sites

Links to other Health stories are at the foot of the page.


E-mail this story to a friend

Links to more Health stories